Medication

"Which antidepressants are least likely to cause me to gain weight?" (Part Two)

Merely Me Health Guide February 09, 2009
  • In part one of this series on weight gain and antidepressants we talked about which medications are most likely to make you gain weight.  It seems that Paxil is the "winner" there.  In so many of the forums discussing this topic, people say they gained from between 20-50 pounds while taking this antidepressant.  And even the medical community is in agreement here that Paxil can cause the user to gain a significant amount of weight.

     

    It is bad enough to be depressed but then you have to worry about weight gain too.  It hardly seems fair.  Yet weight gain is one of the side effects to many of the antidepressants out there. 

     

    So which of the antidepressants are least likely to make you pack on the pounds?

     

    The winner in this case appears to be Wellbutrin.  In forums dedicated to the discussion of weight gain and antidepressants most participants seemed to say that not only do you not gain weight on Wellbutrin but sometimes it can actually help you to lose weight.  One forum participant went as far as to describe this drug as "the skinny, happy, sexy pill."  Those are some very flattering words indeed for an antidepressant. 

     

    In fact the experts also sing Wellbutrin's praises as far as not having the undesired effect of weight gain.   Dr. Rob, who writes for MSN Health and Fitness, verifies that Wellbutrin, which works with the brain chemical, dopamine, is not likely to cause weight gain and in some cases may help one to lose weight.  In addition this doctor says that Wellbutrin is also used by some to quit smoking.

     

    It seems that while some of the older tricyclic drugs as well as some of the SSRI's can cause weight gain, the chances of gaining weight with the newer class of drugs called SNRI's, serotonin-norepinephrine reuptake inhibitors, is much lower.  Madelyn Fernstrom, an MSNBC Health contributor agrees: 

     

    "Newer drugs, such as serotonin-norepinephrine reuptake inhibitors (SNRIs), don't appear to have weight gain as a side effect. In fact, Meridia, a weight-loss drug, is an SNRI. Another SNRI, Effexor, has no weight-loss properties, but it is an antidepressant. This shows that tiny changes in chemical structure can have big effects on the brain."

     

    Fernstrom also adds that Prozac, Celexa, and Lexapro do not cause weight gain.  However, in reading some of the forums and other literature, the reviews are very mixed on these drugs. 

     

    In an article entitled "Fat Pharms:  Antidepressants and Weight Gain"  the author here says that: "... drugs like Prozac, Lexapro, Paxil, and Zoloft - can cause a weight gain of 10 pounds or more."  Sometimes it is difficult to know what to believe when the experts and users of these antidepressants frequently disagree on side effects. 

     

    For example, while some people say they gained weight on Prozac, I found myself losing weight while taking this drug.  It just goes to show you that the individual experience in taking these antidepressants, and which side effects you might experience, is highly variable. You can read all the literature, studies, and forum threads you want.  But the bottom line is, you won't know how that particular drug will affect you until you take it.  There are possible risks to every medication you try.

  •  

    Two other antidepressants which are cited frequently in the literature as not causing weight gain include Cymbalta and Serzone. 

     

    If you find yourself gaining a lot of weight while on any of the antidepressants, it is probably a good idea to talk to your doctor about this and/or any other undesired side effects.  You always have a choice to choose another medication having fewer side effects.  It goes without saying, too, that eating a healthy diet and maintaining a regular exercise program is going to help you feel better no matter which antidepressant you choose.

     

    And just to let you know, Health Central has a wonderful site dedicated to helping you maintain a healthy diet and begin an exercise routine.  You may find that site right here.

     

    Now it is your turn.  What has been your experience with any of these antidepressants?   Did your weight go up or down or did it stay the same while taking these medications?  Please do share your experiences here.  We are very interested in hearing your story!